Advertisement

Drugs & Therapy Perspectives

, Volume 35, Issue 1, pp 43–45 | Cite as

Severe skin rash associated with efavirenz and atazanavir: a case report in a rural health facility in Kenya

  • K. Irungu
Short Communication
  • 10 Downloads

Abstract

Efavirenz is a non-nucleoside reverse transcriptase inhibitor used as part of first-line combination HIV therapy. Rash induced by efavirenz has been reported, but is not common. Prior to the introduction of the integrase inhibitor dolutegravir, atazanavir was the preferred alternative treatment in patients with efavirenz intolerance because of its good safety profile and high genetic barrier to resistance. Very few cases of atazanavir-induced hypersensitivity have been reported, with none in our region. Here we present a case of a patient who developed a severe rash to both efavirenz and atazanavir. In both instances, the drugs were withdrawn and the patient recovered.

Notes

Compliance with ethical standards

Funding

No specific funding was received.

Conflict of interest

K. Irungu has no conflict of interest.

Informed consent

Informed written consent was obtained from the patient for the publication of this case report.

References

  1. 1.
    Breckenridge A. Pharmacology of drugs for HIV. Medicine. 2009;37:374–7.CrossRefGoogle Scholar
  2. 2.
    Hammer SM, Eron JJ Jr, Reiss P, et al. Antiretroviral treatment of adult HIV infection: 2008 recommendations of the International AIDS Society-USA panel. JAMA. 2008;300(5):555–70.CrossRefGoogle Scholar
  3. 3.
    Khalili H, Farasatinasab M, Hajaibdolbaghi M. Efavirenz severe hypersensitivity reaction: case report and rapid desensitization protocol. Ann Pharmacother. 2012;46(5):e12.CrossRefGoogle Scholar
  4. 4.
    Bossi P, Colin D, Bricaire F, et al. Hypersensitivity syndrome associated with efavirenz therapy. Clin Infect Dis. 2000;30(1):227–8.CrossRefGoogle Scholar
  5. 5.
    Malan DR, Krantz E, David N, et al. Efficacy and safety of atazanavir, with or without ritonavir, as part of once-daily highly active antiretroviral therapy regimens in antiretroviral-naïve patients. J Acquir Immune Defic Syndr. 2008;47(2):161–7.CrossRefGoogle Scholar
  6. 6.
    Walkty A, Smith D, Lopko B, et al. Severe skin rash associated with atazanavir. Can J Infect Dis Med Microbiol. 2009;20(1):e10–2.CrossRefGoogle Scholar
  7. 7.
    Naidu RP. Causality assessment: a brief insight into practices in pharmaceutical industry. Perspect Clin Res. 2013;4(4):233–6.CrossRefGoogle Scholar
  8. 8.
    Baker D, Drevets D, Stephens JR, et al. Hypersensitivity with tenofovir disoproxil fumarate: a report of 8 cases [abstract]. In: Infectious Diseases Society of America 2005 Annual Meeting.Google Scholar
  9. 9.
    Jain P. A case of cutaneous reaction with tenofovir disoproxil fumarate. J Clin Exp Hepatol. 2013;3(3):254–5.CrossRefGoogle Scholar
  10. 10.
    Budamakuntla L, Basappa P, Shankar V, et al. Lamivudine sensitivity: a case report [abstract]. BMC Infect Dis. 2014;14(Suppl 3):E39.CrossRefGoogle Scholar
  11. 11.
    Walmsley S, Antela A, Clumeck N, et al. Dolutegravir plus abacavir-lamivudine for the treatment of HIV-1 infection. N Engl J Med. 2013;369(19):1807–18.CrossRefGoogle Scholar
  12. 12.
    Ouagari Z, Tubiana R, Mohand H, et al. Skin rash associated with atazanavir: report of three cases. AIDS. 2006;20(8):1207–8.CrossRefGoogle Scholar
  13. 13.
    Herzmann C, Kinloch S, Johnson M. Rash in an HIV-positive patient. HIV Med. 2005;6(6):379.CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Ministry of Health, Karatina Sub-County HospitalKaratinaKenya

Personalised recommendations